Hail, Henderson
- When
- December 1, 1:55 AM CST to 2:00 AM CST
- Where
- Henderson County, Blue Goose
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.700, -88.580
Quarter size hail in Blue Goose.
A cold front produced a line of thunderstorms of which a couple reached severe limits across portions of west Tennessee during the morning and early afternoon hours of December 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front produced a line of thunderstorms of which a couple reached severe limits across portions of west Tennessee during the morning and early afternoon hours of December 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 30, 11:34 PM CST, 2 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1134 PM CST Fri Nov 30 2018 .UPDATE... See the 06z aviation discussion. && .PREV DISCUSSION... /issued 853 PM CST Fri Nov 30 2018/ DISCUSSION...Surface analysis this evening places a surface low in the Texas Panhandle, a warm front extending from the low across Oklahoma, Northern Arkansas, the Missouri Bootheel, and Northern Tennessee near the Kentucky border. Meanwhile, a cold front extends from the low into West Texas. As of 8 PM CST, temperatures south of the front are in the 60s at most locations. KNQA WSR-88D radar trends show an area of rain showers with embedded thunderstorms located mainly north of I-40 with more scattered activity over Central Arkansas. Latest 00Z NAM and Convective Allowing Model (CAM) solutions indicate showers and thunderstorms associated with the warm front will continue to push north through the night with a secondary line weakening across Arkansas as it approaches East Arkansas late tonight towards sunrise on Saturday. A few strong to perhaps severe thunderstorms remain possible with damaging winds the predominant severe weather threat. Will make some adjustments to temperatures to account for short term trends. Otherwise, no other changes being made at the moment. PREV DISCUSSION... /issued 342 PM CST Fri Nov 30 2018/ DISCUSSION... A stationary front remains located from Walnut Ridge, Arkansas to Paris, TN. Temperatures north of the front are in the mid to upper 50s with patchy fog. A little concerned that visibilities could drop to a quarter mile or less after sunset if the front has not started to move north. Malden is reporting 1/2SM right now. A short term Dense Fog Advisory may be needed during the early evening hours, but will let evening shift make final call. Meanwhile, a band of showers that has had a few embedded thunderstorms at times continues to gradually push north ahead of a secondary warm front. This band will push north through the Memphis Metro between 4-7 PM and through Northeast Arkansas, the Missouri Bootheel, and Northwest Tennessee between 7PM-11PM. After midnight, convection ahead of low pressure system and negatively tilted upper trof will begin to push into Eastern Arkansas. Still can't rule out a few storms becoming severe with damaging winds being the main threat. The back edge of the showers and thunderstorms will shift east as the upper trof swings through the area. Expect the back edge to be located along the Mississippi River between 5AM-7AM and near the Tennessee River by 11AM-1PM. Redevelopment of thunderstorms may occur across portions of the Missouri Bootheel and West Tennessee during the afternoon hours ahead of a surface boundary bringing a lower dew points into the area. Strong southwesterly winds will occur on Saturday with sustained winds between 15-25 mph with higher gusts. A wind advisory may become needed across Eastern Arkansas and the Missouri Bootheel. The strong southwesterly winds will allow temperatures to shoot up into the lower to mid 70s. Warm temperatures will come to an end Sunday Night as a cold front moves through the area. An upper trof may bring some flurries to Northwest Tennessee and the Missouri Bootheel Monday Night into Tuesday. Highs on Tuesday and Wednesday may struggle to get out of the 30s for much of the area as Arctic high pressure builds into the area. Beyond Wednesday Night, models are in disagreement after the SFC high begins to push east. The ECMWF turns winds around to the south which warms temperatures back to normal. The model then develops a low pressure system across Texas and Louisiana which brings rain into the Mid-South for the end of the week. Meanwhile, the GFS brings a reinforcing cold front into the area Thursday/Thursday Night. The model then develops a low pressure system along the Gulf Coast on Friday which would bring precipitation into the area for the beginning of next weekend. For now will try to blend between the two models. KRM && .AVIATION... /06z TAFs/ Fairly widespread light to moderate rain (with a few embedded thunderstorms) continues across portions of the Mid-South late this evening. This activity is expected to increase further overnight as the main wave approaches from the west. Thunderstorms will be more likely after 09z when the surface front moves into eastern AR, moving steadily eastward throughout the morning hours. Ceilings are expected to be primarily MVFR with some IFR conditions persisting along the border with KY/MO near the warm front. Conditions will gradually improve Saturday morning as the dry air moves in from the west. VFR conditions are anticipated by mid/late morning at KMEM but may not arrive at KMKL until early/mid afternoon. Expect strong south to southwest winds through Saturday afternoon, occasionally gusting to 30 kts. Winds will diminish to less than 10 kts after sunset tomorrow. Johnson && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 651 PM CST Fri Nov 30 2018 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-020300- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 651 PM CST Fri Nov 30 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight A few strong to severe storms will move into East Arkansas late tonight into early Saturday. Damaging winds will be the primary threat with a tornado or two possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong thunderstorms may be ongoing early Saturday morning, mainly in East Arkansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Memphis TN
930 PM CST FRI NOV 30 2018
ARZ028-TNZ048-010400-
Mississippi AR-Lauderdale TN-
930 PM CST FRI NOV 30 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1000 PM CST
FOR...
Northeastern Mississippi County in eastern Arkansas...
Northwestern Lauderdale County in western Tennessee...
At 929 PM CST...a strong thunderstorm producing winds near 40 mph
was located near Burdette, moving northeast at 25 mph.
People in northeastern Mississippi and northwestern Lauderdale
Counties should monitor this storm closely.
LAT...LON 3599 8972 3597 8972 3593 8966 3564 8987
3567 9003 3600 8996 3600 8973
TIME...MOT...LOC 0329Z 204DEG 20KT 3580 8993
JOHNSONThe Memphis radar (KNQA), 124 km away, was scanning. The volume nearest the first event began at 07:53 UTC.
2 hail. Local standard time, as filed.
Quarter size hail in Blue Goose.
Nickel size hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796713, 796711.